Flash Flood, Riverside
- When
- September 4, 3:24 PM PST to 3:35 PM PST
- Where
- Riverside County, 1 mi ENE of San Jacinto
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Thunderstorms along the Elsinore Convergence Zone caused significant mudslides on Soboba Road between Lake Park Drive and Gilman Springs Road. At least 19 vehicles were trapped due to 8 separate mudslides triggered by heavy rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Thunderstorms along the Elsinore Convergence Zone caused significant mudslides on Soboba Road between Lake Park Drive and Gilman Springs Road. At least 19 vehicles were trapped due to 8 separate mudslides triggered by heavy rain. One man was trapped in his vehicle for two hours before he was rescued. A few homes and businesses nearby were affected or damaged by the mudslides. The flash flooding and mudslides occurred in an area affected by both the Soboba Fire (2005) and the Golf Fire (2006).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 4, 12:40 PM PST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT MON SEP 4 2006
.SYNOPSIS...
BUILDING HIGH PRESSURE OVER SOUTHERN CALIFORNIA WILL BRING HOT
WEATHER THROUGH TUESDAY. MONSOONAL MOISTURE OVER THE MOUNTAINS AND
DESERTS WILL AGAIN RESULT IN SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS WITH THE POSSIBILITY OF FLASH FLOODING. A FEW STORMS
COULD DRIFT WEST OF THE MOUNTAINS INTO THE VALLEYS AGAIN ON
TUESDAY...AND MAY PRODUCE SOME CLOUDS ALL THE WAY TO THE COAST. A
TROUGH OF LOW PRESSURE APPROACHING FROM THE NORTHWEST WILL BRING
SLOW DRYING AND COOLING THE LATTER HALF OF THE WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
CUMULUS WASTED NO TIME DEVELOPING OVER THE SAN DIEGO MOUNTAINS AND
DESERTS THIS MORNING AND RAPIDLY INCREASED...WITH SOME STRONG
THUNDERSTORMS NOTED JUST AFTER NOON. A FLASH FLOOD WARNING WAS
ISSUED FOR THE MOUNTAINS OF SAN BERNARDINO COUNTY WHERE LOCALLY
HEAVY RAIN WAS REPORTED BEFORE 1 PM. ELSEWHERE...THE WATER VAPOR
LOOP SHOWS WHAT APPEARS TO BE THE REMAINS OF JOHN BEING ADVECTED
NE...INTO MAINLAND MEXICO...WELL TO OUR SOUTH. EARLY AFTERNOON
TEMPERATURES ARE RUNNING CLOSE TO THOSE OBSERVED YESTERDAY. SURFACE
PRESSURE GRADIENTS ARE QUITE WEAK...WHICH HAS SLOWED THE ADVANCE OF
THE STEEP SEA BREEZE TEMPERATURE GRADIENT.
THE 12Z MIRAMAR SOUNDING WAS LATE INTO THE SYSTEM DUE TO PHONE LINE
ISSUES AND DID NOT MAKE IT INTO THE NAM. IT DID MAKE THE 06Z GFS RUN
HOWEVER WHICH IS THE MODEL OF CHOICE.
EXPECT ANOTHER HOT DAY ON TUESDAY EVERYWHERE. ONLY THE IMMEDIATE
BEACH AREAS WILL ESCAPE...ALTHOUGH AFTERNOON THUNDERSTORMS WILL
BRING
SOME LOCAL RELIEF FROM THE SINGEING EARLY SEPTEMBER SUN. THE MODELS
RETROGRADE THE UPPER HIGH TO THE W BY THU...OPENING THE DOOR FOR A
TROUGH TO SLIDE DOWN THE COAST AND AMPLIFY. THE NW FLOW ACCOMPANYING
THE TROUGH WILL DRY THE ATMOSPHERE AND PERK UP THE SEA BREEZE IN THE
AFTERNOONS. RELIEF WILL BE GRADUAL...BUT SUBSTANTIAL AFTER MIDWEEK
AS THE TROUGH GAINS STRENGTH. THE MODELS REBUILD A DEEP MARINE LAYER
W OF THE MOUNTAINS AS THE WEST WINDS STRENGTHEN ALOFT AND THE TROUGH
DIGS DOWN THE COAST. LOOKS LIKE THE GFS MAY BE SLOW IN DRYING THE
MID-LEVELS...BUT LOOK FOR THE THUNDERSTORM THREAT TO DIMINISH
SUBSTANTIALLY AFTER WED.
THE LATEST GFS RUN HOLDS THE TROUGH OVER US THROUGH EARLY NEXT WEEK.
WITH THE UPPER FLOW REMAINING WESTERLY...NO RETURN OF THE MONSOON IS
EXPECTED. LOOK FOR DRY AND COMFORTABLE AFTERNOONS...COOLER NIGHTS...
AND A GOOD SEA BREEZE WITH NIGHT AND MORNING LOW CLOUDS AND FOG W OF
THE MOUNTAINS BEGINNING ON FRI AND CONTINUING INTO EARLY NEXT WEEK.
&&
.AVIATION...TAFS AND TWEB ADEQUATELY REFLECT EXPECTED CONDITIONS.
SEE TAFS LAXTAFSAN...LAXTAFCRQ...LAXTAFSNA...LAXTAFONT...
LAXTAFPSP...LAXTAFTRM...AND TWEB LAXTWB432 FOR MORE DETAILED
INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE THRU 02Z IN THE
MOUNTAINS AND DESERTS...AND A FEW STORMS ACROSS THE FOOTHILLS COULD
ALSO TRIGGER ISOLATED ACTIVITY IN OR NEAR THE INLAND VALLEYS. BASES
NEAR 7000 FT MSL AND CUMULONIMBUS TOPS TO FL450 WITH ASSOCIATED
STRONG UDDFS AND TURBULENCE. STRONGER STORMS THIS AFTN COULD PRODUCE
LOCALLY HEAVY RAIN...HAIL AND GUSTY SURFACE WINDS TO 45 KTS.
OTHERWISE PREDOMINANTLY VFR CONDITIONS THROUGH TONIGHT AND TUE MORN.
THE COAST HAS STAYED CLEAR OF ANY STRATUS/FOG THANKS TO A MINIMAL
SHALLOW MARINE LAYER AND NIGHT/MORNING OFFSHORE WIND COMPONENTS. IT
IS MOST LIKELY THIS LULL WILL CONTINUE TONIGHT...HOWEVER WITH THE
LATEST NAM MODEL RUNS FORECASTING A WEAK EDDY DEVELOPING LATER
TONIGHT...THERE IS POTENTIAL FOR SOME PATCHY STRATUS AND FOG FROM
11-15Z TUE. ANY OCCURRENCE SHOULD BE NEAR THE COAST AND LIMITED IN
COVERAGE. FOR FURTHER DETAILS AND THE LATEST UPDATES SEE TAFS AND
TWB432.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY
MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
DESERTS-SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...JAD
AVIATION/MARINE...LAVIS
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT MON SEP 4 2006 CAZ055-056-058-051100- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 400 PM PDT MON SEP 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS OF SOUTHWEST CALIFORNIA. .DAY ONE...REMAINDER OF TODAY AND TONIGHT FOR THIS AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL INDEX IS HIGH...THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM...SEE LAXFFASGX. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL INDEX IS HIGH...THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. FOR WEDNESDAY THROUGH THURSDAY...THERE ARE DECREASING CHANCES FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEEDED THROUGH 6 PM TODAY. CAZ060>062-051100- APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PDT MON SEP 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS OF SOUTHWEST CALIFORNIA. .DAY ONE...REMAINDER OF TODAY AND TONIGHT FOR THIS AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL INDEX IS HIGH...THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM...SEE LAXFFASGX. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR WEDNESDAY THROUGH THURSDAY...THERE ARE DECREASING CHANCES FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEEDED THROUGH 6 PM TODAY. CAZ048-050-051100- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY INLAND VALLEYS- 400 PM PDT MON SEP 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE OF SOUTHWEST CALIFORNIA. .DAY ONE...REMAINDER OF TODAY AND TONIGHT FOR THIS AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL INDEX IS LOW TO MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEEDED THROUGH 6 PM TODAY. DVA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1253 PM PDT MON SEP 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLOOD BIG BEAR CITY 34.27N 116.85W
09/04/2006 SAN BERNARDINO CA TRAINED SPOTTER
5 INCHES OF WATER ON FOREST SERVICE RD NEAR 2 AND 10 OFF
OF HWY 18. FROM RIV190.
&&
MASTA-EMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
335 PM PDT MON SEP 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM FLASH FLOOD 1 W PIONEERTOWN 34.16N 116.49W
09/04/2006 SAN BERNARDINO CA LAW ENFORCEMENT
PIONEERTOWN RD JEO LARAMIE RD. FLOODING IN AREA - ROADWAY
IS BLOCKED.
&&
BDOYLEThe San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531447.